Safety of over-the-counter drugs: Be careful with headache and cold medicines
2011 By Syed Akbar
First year BCom student P Pranita did not know that she was actually consuming a sort ofpoison when she took a tablet for severe headache. The 18-year-old girl was apparently influenced by a TVadvertisement, pushing across an over-the-counter or OTC drug for headache and cold. The girl soon developed severe drugcomplications and died a few hours later. Doctors suspect that the girl might have been suffering from someunderlying cardiac or liver problem and the chemical ingredients in the "headache tablet" had suddenly aggravated it. Pranita's death has brought to the fore the debate on the safety of OTC drugs, some ofwhich contain active ingredients banned in developed nations. The "headache-cum-cold" tablet the girl took is easily available even with a panwalla as it can be sold without prescription. The medicine allegedly taken by Pranita contains 500 mg of paracetamol, 10 mg ofphenylephrine hydrochloride, and 32 mg of caffeine anhydrous, besides a harmful colouring agent. While caffeine anhydrous isa natural pesticide in plants and a powerful psychoactive substance in human beings, paracetamol, which givesrelief from pain and fever, is derived from coal tar and is known for its adverse side effects. Doctors believe that the combination of paracetamol, caffeine and phenylephrinehydrochloride may have aggravated an underlying health problem in the girl. The reaction was quick as the girl was on emptystomach. Like many others, the girl did know that she was taking three medicines for one problem(headache). Phenylephrine hydrochloride is a powerful decongestant and opens up the nasal blockade incase of cold. There have been debates in developed nations including the USA on the need to regulate it. There arealso arguments that the drug does not serve its purpose, but only increases the blood pressure. "Cold and cough prescriptions should be advised by the doctors keeping the age andpatient condition in mind," says senior physician Dr Aftab Ahmad. Discouraging use of OTC drugs, he says certainingredients in these can have harmful effect on heart and can be fatal leading to death. According to him, cold remedies can increase blood pressure and lead to fast andirregular heart beat with serious consequences. In Pranita's case, headache could be because of cold and an underlyingcardiac problem could have got aggravated. "Since it is dangerous, it should not be sold as OTC drug," he points out. The tablet must have triggered hypertension in the girl leading to headache and nauseaand as the girl was on empty stomach it caused severe weakness. "Phenylephrine hydrochloride is not advised for peoplewith a history of seizures (epilepsy) and those with high blood pressure. As many do not know the side-effects of certain drugs, it is always better to take medication under the supervision of a doctor or a qualified pharmacist,"warns physician Dr M Ramachandra Murthy. People should be extra cautious about certain "cold and cough" drugs as they may triggerstroke or seizures and cause abdominal cramps, says pharmacist S Koteswara Rao. Some drugs like decongestantsincrease the heart beat, elevate blood pressure, and cause restlessness. The complications can be dangerous ifthey are taken on empty stomach. Any medicine taken on empty stomach mixes fast with the blood stream and if the drug isknown for its side-effects, the results can be quite dangerous, says Dr Aftab Ahmad. Doctors point out that the side-effects of cold and headachemedicines include dizziness, vomiting, irregular heart beat, stomach upset, and damage to liver. ================= How to use OTC drugs ================= 1. Never get influenced by TV advertisements on pain and cough relievers. Certainseemingly harmless drugs can be fatal for some individuals. Do not take overdose of medicines i.e two or more sametablets at a time. It will increase the drug potency, which the body may not tolerate. 2. Always consult a doctor or a qualified pharmacist even if you want to use OTC drug.Certain drugs react severely if a person is already on other medication. Drug-drug reaction is potentially dangerous. 3. Never exceed the dose prescribed. Simple drugs like paracetamol can stay within ourbody for as long as five years. The drug traces build up in the body resulting in a synergetic effect, which canbe quite harmful. 4. Check for the active ingredients in a medicine. Do not go by the brand name. 5. Always use single drug medicines if you are suffering from one problem. Multi-drugtablets will only harm the body and give unnecessary resistance to medicines. When required, these drugs will notwork thanks to body resistance.